Arkansas, 2020Damaging Winds in Arkansas, May 22, 2020
May 22, 2020 · NWS MEG · 8 events in 2 counties and zones
A line of showers and thunderstorms that originated in the High Plains the previous evening moved into an area of higher instability across the Mid-South and re-strengthened. An embedded bow echo along the line produced wind damage from eastern Arkansas into the Memphis Metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms that originated in the High Plains the previous evening moved into an area of higher instability across the Mid-South and re-strengthened. An embedded bow echo along the line produced wind damage from eastern Arkansas into the Memphis Metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 22, 11:33 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, May 22, 11:33 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1233 PM CDT Fri May 22 2020
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 955 AM CDT Fri May 22 2020/
UPDATE...
The first wave has moved east of the CWA this morning with
trailing convection in the vicinity of a broad warm frontal zone
lifting north across the Mid-South. This convection will continue
to move in a generally northeasterly direction this morning with
rain chances favoring west TN, northeast AR, and the Bootheel
through early/mid afternoon.
The convective potential for this afternoon remains up in the air
at this time. The early morning precipitation has likely worked
the environment over to some degree and will help stabilize
conditions for a while. That said, with a fair amount of sunshine
today and temperatures warming into the 80s, we do anticipate
MLCAPE near 2000 J/kg this afternoon. Shear is a bit stronger than
yesterday with effective bulk wind difference near 30 kts. This
may help to maintain the QLCS moving across western MO/AR at this
time. A few of the CAMs continue to indicate a cluster of storms
moving into northeast AR after 21z while others weaken convection
before arriving. While confidence is low, we are maintaining
chance PoPs in the northwest this afternoon to account for this
potential and may need to increase if confidence follows suit.
Hourly PoPs and sky cover was modified but other changes to the
forecast were minor.
MJ
PREV DISCUSSION... /issued 251 AM CDT Fri May 22 2020/
DISCUSSION...
A cut-off closed upper low over the Ohio Valley will finally lift
out today, allowing stronger westerlies to return to the Midsouth.
Weather more typical of early summer will prevail over the
Midsouth over the Memorial Day weekend.
The pattern transition has already exposed the Midsouth to
west/southwest flow aloft, as a loosely organized storm complex
tracked across much of AR, into north MS and southwest TN early
this morning. Convection-allowing models (CAMs) all depict a
follow-on linear storm complex tracking across the southern plains
into west AR by midday, then to east AR by late afternoon. In the
interim, a warm front will lift through northeast AR and west TN
this afternoon, perhaps providing focus for storms. NAM Bufr
soundings depict MUCAPE in excess of 3000 J/KG in the vicinity of
the warm front, accompanied by 3KM bulk shear of 30 knots. Main
inhibiting factor for afternoon storms is weak low level
convergence, gradually building midlevel heights, and airmass
modification from early morning showers and storms.
Saturday will see robust upper level ridging centered over GA, and
isolated showers and pulse thunderstorms under the western
periphery of this strong ridge.
Southwesterly flow aloft will strengthen Sunday into Monday, as
an upper trof drops out of northern Rockies into the central
plains. By Tuesday, this feature will likely develop into a cut-
off upper low over the Red River valley, while the aforementioned
upper ridge lifts from GA to the mid-Atlantic coast. The Midsouth
will remain situated between these two features, with a deep
southerly flow and precipitable water values of 1.5 to 2 inches.
Daytime convective inhibition will be limited from Memorial Day
through at least midweek. Thereafter, medium range model consensus
depicts the cutoff-low retrograding slightly across TX, as the
mid-Atlantic upper ridge also retrogrades to Appalachia and upper
Ohio River valley. The encroaching ridge and drier boundary layer
air off the southern Appalachians point toward drier and warmer
conditions east of the MS River late next week.
PWB
&&
.AVIATION...
18Z TAFs
Line of showers/thunderstorms not handled well by short term
guidance over North Central Arkansas may affect JBR over the next
few hours, and perhaps reaching MEM around 20-21Z, and MKL
perhaps around 22Z. Thereafter, confidence in convective activity
is lower for the remainder of the TAF period. MVFR ceilings may
also develop for a period Saturday morning at TUP. Otherwise, VFR
conditions expected outside of thunderstorms. Light winds will
increase to South winds to 8-11 kts on Saturday.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 22, 2:40 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 AM CDT Fri May 22 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 AM CDT Fri May 22 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a Marginal Risk of severe thunderstorms through early
evening over east Arkansas and the Missouri bootheel. Damaging
winds and large hail will be the primary severe weather threats.
A few strong thunderstorms will be possible over west Tennessee
and north Mississippi through midevening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
PWB
In the hours before
Special weather statement, May 22, 12:55 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
155 PM CDT Fri May 22 2020
ARZ009-018-026-221945-
Greene AR-Craighead AR-Clay AR-
155 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
At 155 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Maynard to near
Black Rock to near Strawberry. Movement was east at 55 mph.
People in Greene...northwestern Craighead and Clay Counties should
monitor this storm closely.
LAT...LON 3589 9087 3604 9084 3615 9075 3615 9081
3629 9081 3630 9079 3628 9075 3641 9075
3643 9078 3650 9078 3650 9023 3613 9034
3587 9055 3588 9103
TIME...MOT...LOC 1855Z 270DEG 46KT 3649 9096 3615 9106 3593 9129Special weather statement, May 22, 1:30 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Fri May 22 2020
ARZ009-018-026-028-MOZ113-115-222015-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
230 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 230 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Neelyville to near
Lafe to Bono. Movement was east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...central Craighead...northwestern Mississippi...
Clay...west central Pemiscot and Dunklin Counties should monitor this
storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3638 8992
3622 8993 3580 9025 3580 9099 3588 9093
3588 9087 3592 9087 3593 9086 3599 9085
3626 9063 3650 9060 3650 9022 3654 9021
3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1930Z 271DEG 34KT 3651 9050 3624 9049 3591 9078Special weather statement, May 22, 1:56 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT Fri May 22 2020
ARZ009-018-028-MOZ113-115-222045-
Greene AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
256 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Eastern Greene County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 256 PM CDT...strong thunderstorms producing winds in excess of 30
mph was located along a line extending from Chalk Bluff Natural Area
to 6 miles east of Rector to near Cardwell. Movement was east at 40
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Greene...northwestern Mississippi...eastern Clay...
Pemiscot and Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8967 3640 8959 3625 8963 3624 8971
3620 8965 3601 8970 3600 8973 3597 8972
3599 9045 3624 9033 3650 9035 3650 9022
3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1956Z 271DEG 34KT 3651 9020 3623 9018 3604 9033Thunderstorm Wind, Cross
- When
- May 22, 2:24 PM CST to 2:29 PM CST
- Where
- Cross County, Fairoaks
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.230, -91.030
Trees were knocked down in Fair Oaks along Highway 49. A power pole was snapped along Highway 49 near Fair Oaks.
Thunderstorm Wind, Cross
- When
- May 22, 2:35 PM CST to 2:40 PM CST
- Where
- Cross County, 7 mi W of Wynne
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.230, -90.924
Attached carport was destroyed along Highway 193 South.
Thunderstorm Wind, Cross
- When
- May 22, 2:40 PM CST to 2:45 PM CST
- Where
- Cross County, Wynne
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.230, -90.800
Numerous trees were knocked down in Wynne.
Thunderstorm Wind, Cross
- When
- May 22, 2:45 PM CST to 2:46 PM CST
- Where
- Cross County, 0.89 mi SW of Princedale
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.262, -90.662
The public measured a 58 mph gust near Highway 64 and County Road 401 west of Parkin.
Thunderstorm Wind, Cross
- When
- May 22, 2:55 PM CST to 3:00 PM CST
- Where
- Cross County, 1 mi E of Parkin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -90.552
A grain bin was damaged along Highway 64.
Thunderstorm Wind, Crittenden
- When
- May 22, 3:00 PM CST to 3:05 PM CST
- Where
- Crittenden County, 0.69 mi W of Earle to 0.73 mi WNW of Spring Hill
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.272, -90.482
Damaged occurred across Earle. The roof was partially torn off the high school. Trees were uprooted and snapped. Power lines were knocked down across town. A large tree fell on a trailer and car.
Thunderstorm Wind, Crittenden
- When
- May 22, 3:18 PM CST to 3:23 PM CST
- Where
- Crittenden County, 0.92 mi SSW of James Mill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 35.257, -90.225
A camper was flipped over near mile marker 12 on Interstate 55.
Thunderstorm Wind, Crittenden
- When
- May 22, 3:25 PM CST to 3:30 PM CST
- Where
- Crittenden County, 0.3 mi SSW of Briark
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 35.146, -90.132
A roof was taken off a barn near Dacus Road in West Memphis. Grain bins were also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Rip Current in New York, May 22, 20201 death · 1 event
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Damaging Winds in North Carolina, May 22, 2020$178,000 · 50 kt wind · 16 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Mississippi, May 22, 2020$28,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899235, 899238, 899239, 899241, 899242, 899244, 899245, 899246.